News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: A-Fib reverted w.Flecainide but now chest pain, bloating...


 wazzzo - Wed Apr 08, 2009 7:48 am

I am a 32 yr old male. Fit and healthy, running and gym training 3 times a week. Non smoker, social drinker.

In Dec 2005 I had A-Fib after snorkeling in cold water (something that I have done a hundred times before without incident). My heart did not race. It staying roughly between 60 and 80. I reverted after 24 hours on Solotol. Post reversion EKG, Stress test, echo were normal and I was described as having a completely normal and healthy heart. No further treatment was perscribed.

Since then I get the odd fluttery beat and the odd localised chest pain.

Last week (Apr 2009) after a treadmill interval training session I ended up in A-fib. Again my heart did not race and stayed around 60-80. Different hospital and the drug of the moment seems to be Flecainide. I reverted in 24 hours.
Post reversion EKG, Stress test, echo again were normal... although my heart fluttered twice during the stress test (doctor said this was normal and the important thing is that the flutter did not keep going).

Since the first incident I have had to approach cold water with caution, often splashing myself and entering slowly. Now I feel like I have to approach exercise with the same caution (something which I am unhappy about). As a result I was told to continue Flecanide for the next 4 weeks and then return for a follow up.
However, I have been getting chest pains - sometimes seemingly dependent on how I am sitting, sometimes constantly over the whole day level 1/10 pain, sometimes sharp stabbing, jolting pain maybe 7/10 and shortness of breath. Catch 22 makes me anxious about the chest pain which may be making it worse??? I have also noted bloating and excessive gas and trapped wind.

Quick aside: I have anal fissures but they have not been linked to Crohn's or any other disease.

I have been to see a cardiologist who conducted EKG, Stress test, Echo and again could find nothing structurally wrong. He stopped the Flcainide. He was not able to perscribe an alternative as Beta Blockers, Flecainide and another he suggested all tend to lower heart rates and I have a resting heart rate of around 50-55 naturally.
I am going to have a 24 hour monitor next week.

I am left knowing there is something wrong, something causing the chest pain but don't know what and after 2 visits don't expect to find out from a cardiologist. I feel like I am treading on egg shells with everything I do not just getting in cold water or onto a treadmill as I don't want it to happen again.
I have an appointment with a naturopath tomorrow night and will keep the appointment with the hospital to follow-up in 3 weeks.

Thanks in advance for any help. Happy to answer any further questions.
 John Kenyon, CNA - Thu Apr 09, 2009 1:56 am

User avatar Hello --

There are several features of your complaint that are interesting. FIrst, atrial fibrillation is often triggered, in susceptible individuals, by immersion in cold water, for reasons not entirely clear. Further, this arrhythmia will often present with chest pain (of an atypical sort such as you describe), especially in patients with mitral valve prolapse (MVP). However, in a young, otherwise healthy person, Wolf-Parkinson-White syndrome or a related one, is often the underlying cause. Have you been seen by an electrophysiologist for this? Have you had an EP test to determine the origin of the arrhythmia? Such studies will often lead to discovery of an accessory pathway or irritable focus in the atria, which can be ablated via radio frequency at the time of the study, often with no further problems. I would aggressively seek a consult with a cardiologist who is an EP specialist, as these doctors are deeply involved in the study of arrhythmias and can often go straight to the underlying cause, and if it is WPW, there is often a classic EKG feature which will give it away.

Your relatively slow regular rate is probably due to your fitness level, and if so then use of a beta blocker really won't drive it much lower, so that's not really a good argument against use of this type of med. However, there are often other ways of getting rid of this sort of problem (EP study/ablation) and this should be explored. There is also a very rare (in your age group) problem known as sick sinus syndrome (SSS) which should be ruled out as well. In this condition there is an alternation between a very slow sinus bradycardia and atrial fibrillation. This should be explored even though it is unlikely at your age.

Hopefully this is somewhat helpful. Please follow up with us as needed, and if there is any addtional information you can add, that would be helpful. Also keep us updated as to any changes or anything new coming to light. Good luck to you.
 wazzzo - Fri Apr 10, 2009 4:31 pm

John

Thanks for a quick and detailed response.
It's great to have some definite questions to ask the cardiologist I am due to see in a couple of weeks. The cardiologist I have seen was reluctant to suggest RF Ablation. He said that there wasn't enough data to support it's success rates (possibly with my symptoms and ECG results) added to that the risk associated with the procedure.

I will find out if I can be seen by an EP specialist.

- Wolf-Parkinson-White syndrome and Sick sinus syndrome are on the list to definitely ask them about.
- MVP > I presume (having had all the usual tests that this would have been obvious and diagnosed at the time.

I will keep you posted. Thanks again.
Andy

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here